New Mexico, 2020Hail and Damaging Winds in New Mexico, September 1, 2020
September 1, 2020 · NWS ABQ · 6 events in 5 counties and zones
An upper level trough moving quickly southeast through the southern Rockies forced a strong cold front through New Mexico on September 1, 2020. Scattered showers and thunderstorms developed along the frontal boundary by the mid morning hours across western New Mexico before racing southeast through the Rio Grande Valley and eastern plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moving quickly southeast through the southern Rockies forced a strong cold front through New Mexico on September 1, 2020. Scattered showers and thunderstorms developed along the frontal boundary by the mid morning hours across western New Mexico before racing southeast through the Rio Grande Valley and eastern plains. Strong forcing along the cold front combined with sufficient moisture and instability over the area to produce a few severe thunderstorms with large hail, high winds, and heavy rainfall. Several locations reported wind gusts near 60 mph, including Clines Corners, Fort Sumner, and Roswell. This cold front ushered in the coolest air since early June for New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 10:50 AM MST, 2 minutes earlier.
Area forecast discussion, Sep 1, 10:50 AM MST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Tue Sep 1 2020
.AVIATION...
18Z TAF CYCLE
An upper level low will move southeast across NM this afternoon
through tonight and bring a round of convection to much of the area.
Terminals most likely to be impacted by showers and storms this
afternoon are KABQ/KAEG, KSAF and KVLS. Strong/erratic wind gusts,
small hail and short-lived MVFR conditions are all possible with
showers and storms. KTCC and KROW may be impacted later this pm into
tonight. Otherwise, VFR conditions through the next 24 hours.
&&
.PREV DISCUSSION...315 AM MDT Tue Sep 1 2020...
.SYNOPSIS...
An unseasonably strong upper low will move through New Mexico today,
bringing cooler temperatures in its wake. Showers and thunderstorms
are expected this afternoon, favoring central and western New Mexico.
A few storms near the New Mexico and Texas border could be strong to
severe, with erratic gusty winds and hail. The system ejects out of
the Land of Enchantment by Wednesday, allowing cooler and drier
conditions to prevail. The Four Corners high will strengthen to the
west, bringing temperatures above normal before another potent
backdoor front descends into the area late in the weekend.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Upper low over the UT/CO border moving S-SE per the latest water
vapor satellite imagery and will continue movement into NM today,
then eject out into far west TX by mid day Wednesday. Mid level dry
slot preceeding the upper air feature, but is bringing moisture with
it and will result in a fairly robust round of storms by mid day
given steeper lapse rates than we've seen in awhile and a little bit
of daytime heating. Storms will favor central and western NM
initially, moving into the RGV around mid day and may provide a
direct hit to the Albuquerque Metro which is being modeled by the
latest HRRR, HREF and NAM. Rain is welcomed and needed, but these
storms may pack a punch, bringing hail and strong/erratic wind gusts.
A better shot at seeing a severe storm or two will reside near the
TX/NM border where more notable surface based instability is forecast
given dewpoint temperatures in the 50s. Besides the storms, this
system will provide a much cooler airmass with highs forecast 5-10
degrees below normal for a change. Our forecast high of 79 degrees at
the Albuquerque Sunport would be the lowest high temperature since
June 9th. Rain chances will dwindle overnight as the upper low moves
into southeast NM and clearing skies will provide a cool start to the
day Wednesday. Look for temperatures to rebound Wednesday afternoon,
with highs forecast to be +/- 2 degrees of normal.
LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
By Wednesday night, the upper low will have ejected into the Texas
panhandle, taking any lingering showers and thunderstorms with it.
With its departure, the Four Corners high looks to make its return,
setting up shop in the Great Basin. A potent backdoor front pushes
down from the Rockies Thursday, allowing gusty winds to sweep through
the eastern plains in its wake. This brings the possibility of gap
winds across the RGV, as the front pushes through the central
mountains.
Meanwhile, the upper high anchors itself in the Great Basin for the
latter portion of the week, strengthening quite considerably. Models
are in good consensus that the H5 high will bolster up to a strong
600 dm height by Saturday. This will bring temperatures back above
seasonable norms for September. Dry air will continue to intrude from
the southeastern periphery of the high, extinguishing the likelihood
for precipitation to make a comeback. After a relatively calm
weekend, a robust backdoor front will dive southward into the Land
of Enchantment. There are some discrepancies between the models on
the timing and placement of this front. Models do hint to a modest
surge of moisture. Thus, given the possibility of enhanced lift,
increased PoPs towards the end of the forecast period. Given that the
GFS and NAEFS agree that PWATs will remain near to below normal,
confidence remains low that the Land of Enchantment will see a
substantial re-invigoration of moisture.
11/12
&&
.FIRE WEATHER...
Cooler temperatures and good chances for wetting rain are coming to
our area today as an upper level low dives southeast into New Mexico
and brings a round of showers and storms. Chances for wetting rain
will favor central and western New Mexico through early afternoon,
then shift out into the eastern plains. Temperatures will rebound to
normal Wednesday, but will then trend up through the end of the week
and into the weekend as an upper level high strengthens over the
Great Basin and expands to dominate much of the Intermountain West
including New Mexico. A hot, dry and unstable airmass will reside
across the northwest half of the state from late week through the
weekend. A backdoor cold front will hit the eastern plains Sunday
and will be followed by a stronger cold front that will overtake
much of the state Tuesday of next week.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 1, 4:04 AM MST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
504 AM MDT Tue Sep 1 2020
NMZ201>241-021115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
504 AM MDT Tue Sep 1 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Storms today will favor central and western New Mexico initially
before moving into the Rio Grande Valley around mid day. There is a
marginal risk of severe thunderstorms over far northeastern New
Mexico this afternoon into the evening. Locally heavy rainfall,
damaging and erratic wind gusts, and large hail will be possible with
the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated storms are possible across eastern New Mexico Wednesday, as
the strong upper low ejects east.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
12
In the hours before
Special weather statement, Sep 1, 10:34 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1134 AM MDT Tue Sep 1 2020
NMZ212-222-223-229-011800-
Central Highlands-Glorieta Mesa Including Glorieta Pass-Estancia
Valley-Northeast Highlands-
1134 AM MDT Tue Sep 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTHEASTERN TORRANCE COUNTIES UNTIL NOON
MDT...
At 1134 AM MDT, trained weather spotters reported strong
thunderstorms along a line extending from 10 miles southeast of
Galisteo to near Moriarty. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
McIntosh, Villanueva, Villanueva State Park, Ribera, Clines Corners,
Chapelle, Sena and Los Montoyas.
This includes the following highways...
Interstate 40 between Mile Markers 200 and 232.
Interstate 25 between Mile Markers 320 and 333.
Highway 285 between Mile Markers 234 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3545 10518 3479 10552 3486 10607 3538 10580
TIME...MOT...LOC 1734Z 269DEG 33KT 3532 10578 3493 10599
34
Thunderstorm Wind, Torrance
- When
- September 1, 10:52 AM MST to 10:54 AM MST
- Where
- Torrance County, (Cqc)clines Corners
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -105.660
A brief rain squall produced a peak wind gust up to 63 mph at Clines Corners.
Thunderstorm Wind, Socorro
- When
- September 1, 11:55 AM MST to 12:00 PM MST
- Where
- Socorro County, 1.64 mi WNW of Veguita
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 34.531, -106.795
An observer spotted four broken power poles along NM-116 after severe thunderstorm winds plowed through the area.
Hail, Valencia
- When
- September 1, 12:17 PM MST to 12:20 PM MST
- Where
- Valencia County, 0.89 mi SE of Los Lunas Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.760, -106.740
Hail up to the size of quarters was reported near Tome.
Thunderstorm Wind, Torrance
- When
- September 1, 1:26 PM MST to 1:28 PM MST
- Where
- Torrance County, (Cqc)clines Corners
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.000, -105.660
The second rain squall of the day moved over Clines Corners and produced a brief wind gust up to 60 mph.
Thunderstorm Wind, Chaves
- When
- September 1, 2:46 PM MST to 3:00 PM MST
- Where
- Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.320, -104.500
Thunderstorm outflow produced several wind gusts up to 61 mph at the Roswell airport. Visibility was reduced to three quarters of a mile in blowing dust.
Thunderstorm Wind, De Baca
- When
- September 1, 2:55 PM MST to 2:57 PM MST
- Where
- De Baca County, 0.69 mi N of Ft Sumner
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 34.480, -104.240
Strong winds blew the roof off of a carport in Fort Sumner.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907914, 907920, 907913, 907915, 907917, 907916.